Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 8, 2012, 4:31 PM CDT for Dickinson County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2012, 4:31 PM CDT (21:31 UTC)
- Expired
- Aug 8, 2012, 4:45 PM CDT
- In force
- 14 min
- Issued by
- NWS Topeka, KS
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 597 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 2032 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
947
WWUS83 KTOP 082131
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT WED AUG 8 2012
KSZ035-036-082145-
DICKINSON-GEARY-
431 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND WEST
CENTRAL GEARY COUNTIES...
THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF NORTHEASTERN DICKINSON AND WEST CENTRAL GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS IN EXCESS OF
50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MOONLIGHT AND
CHAPMAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 281 AND
293 COULD ALSO BE AFFECTED.
&&
LAT...LON 3910 9698 3904 9688 3896 9689 3889 9702
3893 9710 3901 9717 3908 9719 3913 9712
TIME...MOT...LOC 2131Z 312DEG 14KT 3903 9707
$$ BARJENBRUCHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:29 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 8, 3:29 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT WED AUG 8 2012 .DISCUSSION... VISIBLE SATELLITE IMAGERY AT 19Z DEPICTED A BROKEN LINE OF THUNDERSTORMS TRACKING SOUTHEAST INTO SOUTHERN IOWA ALONG A STATIONARY FRONT. ACROSS NORTHERN NEBRASKA A COLD FRONT WAS SLOWLY MOVING SOUTHEAST. THIS SHOULD REACH THE NORTHERN COUNTIES OF THE CWA BY LATE THIS EVENING. A GROWING CU FIELD WAS ALSO NOTED NEAR A SECOND STATIONARY BOUNDARY ACROSS SOUTHERN KANSAS INTO OKLAHOMA. A FEW SHOWERS WERE DEVELOPING JUST SOUTH OF INTERSTATE 35. WARM MOIST AIR IN PLACE COUPLED WITH A WEAK SHORTWAVE TROUGH SLIDING SOUTHEAST INTO NORTHERN MISSOURI MAY PROVIDE ENOUGH LIFT FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE EARLY EVENING HOURS. CONFIDENCE IS NOT HIGH FOR WIDESPREAD CONVECTION WITH THE HIGH RES MODELS KEEPING THE STRONGEST FORCING FURTHER SOUTH AND EAST INTO OKLAHOMA AND MISSOURI. HOWEVER CHANCE POPS WERE PLACED ACROSS THE FAR EASTERN COUNTIES OF THE CWA AS MIXED LAYER CAPE SHOULD REACH AROUND 1500 J/KG AND SFC BASED CAPE IS EXPECTED TO BE AROUND 2000 J/KG EARLY THIS EVENING. POINT SOUNDING PROFILES IN THIS AREA ALSO SHOW DRY LOW-LEVEL AIR WITH STEEP LOW AND MID LEVEL LAPSE RATES INDICATIVE OF DOWNBURST WIND POTENTIAL. WHILE STRONG WINDS ARE THE PRIMARY CONCERNS...HAIL IS ALSO POSSIBLE ESPECIALLY AFTER 21Z THROUGH SUNSET AS BULK 0-6KM SHEAR APPEAR STRONGEST ATTM IN THE 30KT RANGE. AFTER THE COLD FRONT PASSES...SKIES CLEAR AND PRECIP CHANCES END FROM NORTHWEST TO SOUTHEAST AS WINDS SWITCH AROUND TO THE NORTH THIS EVENING. COOLER AIR WILL GRADUALLY FILTER DOWN AS LOWS INTO THE 65-69 DEGREE RANGE. A MUCH COOLER AND DRIER AIRMASS SETTLES IN PLACE THURSDAY AFTERNOON WITH NORTH WINDS FROM 10 TO 20 MPH KEEPING HIGHS DOWN IN THE 87 TO 92 DEGREE RANGE. BOWEN WITH UPPER RIDGE TO THE WEST...PERSISTENT NORTHWEST FLOW ALOFT SETS UP THROUGH EARLY NEXT WEEK. INITAL COOL SHOT WILL KEEP HIGHS MOSTLY IN THE 80S FOR FRIDAY AND SATURDAY...BEFORE A GRADUAL WARMUP BEGINS LATE IN THE WEEKEND. NEXT CHANCE OF PRECIP OCCURS AS MODELS BRING A RECOGNIZABLE SHORTWAVE TROUGH THROUGH SATURDAY NIGHT. AFTER THAT...PATTERN IS FAVORABLE FOR PERIODIC WEAK WAVES MOVING THROUGH THE FLOW. TIMING OF THESE FEATURES THAT FAR OUT IS INCONSISTENT AMONG THE MODELS...BUT TUESDAY AND WEDNESDAY LOOK MOST FAVORABLE AS FLOW TRANSITIONS TO MORE ZONAL ORIENTATION...MOISTURE DEEPENS AND WARM ADVECTION PROVIDES MORE FOCUSED ASCENT. HIGHS SHOULD WARM WELL INTO THE 90S FOR TUESDAY AND WEDNESDAY. GDP && .AVIATION... CHALLENGING AVIATION FORECAST FOR THE NEXT 6 TO 12 HOURS AS A COLD FRONT ENTERS THE TERMINALS WITH TSRA DEVELOPING ALONG THE BOUNDARY. INSTABILITY IS MARGINAL WITH CONFIDENCE BEING LOW ON WIDESPREAD COVERAGE. BELIEVE THAT VCTS IS NEEDED THROUGH AT LEAST 04Z WITH PROBABLE CHANCES OF TSRA BEING IN THE VICINITY. STRONG GUSTY WINDS ARE THE LIKELY THREAT WITH THE THUNDERSTORMS. WILL MONITOR AND AMEND IF NEEDED. LIGHT WINDS VEER TO THE NORTH OVERNIGHT AND INCREASE TO OVER 10KTS AFTER 14Z WITH GUSTS AROUND 20KTS THROUGH FORECAST PERIOD. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 8, 3:45 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT WED AUG 8 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-090930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 345 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE STRONGER STORMS MAY PRODUCE LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY NIGHT ACROSS PORTIONS OF NORTH CENTRAL KANSAS. AREAS ALONG AND SOUTH OF THE KANSAS TURNPIKE MAY SEE A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT. ANOTHER CHANCE OF THUNDERSTORMS COMES IN FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 8, 2:57 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 257 PM CDT WED AUG 8 2012 KSZ055-058-082015- COFFEY-OSAGE- 257 PM CDT WED AUG 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OSAGE AND NORTHERN COFFEY COUNTIES... THROUGH 315 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST AT 15 MPH ACROSS PORTIONS OF SOUTH CENTRAL OSAGE AND NORTHERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BETO JUNCTION...COFFEY COUNTY AIRPORT...NEW STRAWN AND WAVERLY. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 146 AND 158 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3838 9554 3823 9577 3839 9595 3850 9580 TIME...MOT...LOC 1957Z 313DEG 14KT 3839 9581 $$ BOWEN
Special weather statement, Aug 8, 4:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT WED AUG 8 2012
KSZ035-036-082145-
DICKINSON-GEARY-
431 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND WEST
CENTRAL GEARY COUNTIES...
THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF NORTHEASTERN DICKINSON AND WEST CENTRAL GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS IN EXCESS OF
50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MOONLIGHT AND
CHAPMAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 281 AND
293 COULD ALSO BE AFFECTED.
&&
LAT...LON 3910 9698 3904 9688 3896 9689 3889 9702
3893 9710 3901 9717 3908 9719 3913 9712
TIME...MOT...LOC 2131Z 312DEG 14KT 3903 9707
$$ BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:57 PM CDT | Special Weather Statement | TOP | Coffey | 18 min |
| Aug 8, 4:46 PM CDT | Special Weather Statement | TOP | Geary | 29 min |
| Aug 8, 5:00 PM CDT | Special Weather Statement | TOP | Brown | 30 min |
| Aug 8, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 37 min |
| Aug 8, 5:51 PM CDT | Special Weather Statement | TOP | Brown | 39 min |
| Aug 8, 6:10 PM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| Aug 8, 6:30 PM CDT | Special Weather Statement | TOP | Franklin | 30 min |
| Aug 8, 6:37 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 23 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.